Wyoming, 2008Flood in Wyoming, June 5, 2008
June 5, 2008 · NWS RIW · 1 event in 1 county or zone
50 inches and melting snow on Casper Mountain helped to flood Elkhorn Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall of nearly 3.50 inches and melting snow on Casper Mountain helped to flood Elkhorn Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 8:40 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 4, 8:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
940 PM MDT WED JUN 4 2008
.UPDATE...
RADAR AND SATELLITE TRENDS OVER THE PAST 2 HOURS SHOW THAT
PRECIPITATION ACROSS THE NORTHWEST CWA HAS BECOME SCATTERED...AS
DYNAMICS AND UPSLOPE FLOW ARE FOCUSING HEAVIER PRECIPITATION EAST
OF THE DIVIDE. REDUCED POPS OVERNIGHT ACROSS THE NORTHWEST CWA
THROUGH 12Z THURSDAY. OTHERWISE...MADE LITTLE CHANGES TO THE
FORECAST WITH UPSLOPE FLOW AND H7 TEMPERATURES AROUND 0 C EAST OF
THE DIVIDE PROVIDING GOOD CONDITIONS FOR SNOWFALL ABOVE 8 K FEET.
SNOW ADVISORY FOR EAST SLOPES OF THE WIND RIVER MOUNTAINS REMAINS
IN EFFECT THROUGH 12 NOON THURSDAY.
&&
.PREV DISCUSSION... /ISSUED 408 PM MDT WED JUN 4 2008/
SHORT TERM...TONIGHT THROUGH SATURDAY
ANOTHER STRONG LATE SPRING STORM SYSTEM IS TAKING SHAPE OVER ERN
NV AND UTAH THIS AFTERNOON. MODERATELY UNSTABLE ATMOSPHERE OVER
CENTRAL WYOMING IS RESULTING IN ISOLATED THUNDERSTORMS WITH
ONE REPORT OF OVER HALF INCH HAIL NE OF CODY EARLIER TODAY. STRONG
150KT+ JET ON THE BACKSIDE OF THIS SYSTEM SHOULD KEEP THIS SYSTEM
DIGGING TO THE 4-CORNERS TONIGHT. UPSLOPE SHOULD STRENGTHEN EAST
OF THE DIVIDE THIS EVENING WITH SHOWERS INCREASING IN COVERAGE
FROM THE RED DESERT TO FREMONT AND NATRONA COUNTIES. TOUGH CALL ON
HOW MUCH PCPN WILL SPREAD NWD TO THE FAR NRN ZONES OVERNIGHT.
GENERALLY FEEL THAT IT WILL TAKE UNTIL THURSDAY MORNING BEFORE THE
POTENTIALLY SIGNIFICANT RAINFALL REACHES THERE. 18Z NAM12 IS
SIGNIFICANTLY WETTER IN JOHNSON COUNTY AS UPPER LOW IS FORECAST TO
REMAIN MUCH STRONGER AS IT LIFTS NE FROM ERN COLORADO INTO THE WRN
HIGH PLAINS. IF THIS SCENARIO DEVELOPS SIGNIFICANT RAINFALL WILL
FALL IN JOHNSON COUNTY AND POTENTIALLY EVEN NATRONA COUNTY THURSDAY
INTO THURSDAY EVENING. UPSLOPE AND ISENTROPIC UPGLIDE FROM FREMONT
TO NATRONA COUNTIES SHOULD GET THE WIDESPREAD RAIN GOING BY LATER
THIS EVENING WITH SNOW DEVELOPING ALONG THE EAST SLOPE OF THE WINDS
ABOVE 8000 FEET. HAVE DECIDED TO ISSUE A SNOW ADVISORY FOR THE
COMBINATION OF SNOW AND GUSTY NE WINDS FOR LATER THIS EVENING INTO
THURSDAY MORNING. POTENTIAL FOR MODERATE RAINFALL AMOUNTS OF ONE
HALF INCH OR MORE NEAR THE FOOTHILLS AND ONE QUARTER TO ONE HALF
IN THE WIND RIVER BASIN. ONE HALF INCH TO THREE QUARTERS OF AN
INCH IS POSSIBLE AROUND CASPER WITH AN INCH OR MORE POSSIBLE ON
CASPER MTN. THE POTENTIAL FOR 1 TO 2 INCHES EXISTS IN JOHNSON
COUNTY LATER TONIGHT AND THURSDAY WITH THE BEST PRECIPITATION
POTENTIAL DURING THE DAY THURSDAY AND POSSIBLY INTO THE EVENING.
THE EVENING CREW MAY ALSO NEED TO ISSUE A SNOW ADVISORY OR POSSIBLY
EVEN A WINTER STORM WARNING FOR THE BIG HORNS IF THE NEW NAM 12
COMES TO FRUITION AS SNOW COULD BECOME QUITE HEAVY ABOVE 8K LATER
TONIGHT INTO THURSDAY EVENING. I HAVE SNOW ADVISORY AMOUNTS ALREADY
IN THE GRIDS BUT AFTER COLLABORATION WE WILL HOLD OFF FOR NOW.
THE SYSTEM SHOULD BEGIN TO CLEAR OUT FROM WEST TO EAST IN THE
AFTERNOON AND EVENING WITH ANOTHER STORM SYSTEM HITTING THE WEST
FRIDAY MORNING AND SPREADING ACROSS THE ERN ZONES FRIDAY AFTERNOON.
A GOOD CHANCE OF SHOWERS EXISTS FOR THE WESTERN ZONES WITH A
CHANCE ACROSS THE LOWER ELEVATIONS OF THE NORTH. GUSTY SW TO W
WINDS WILL ACCOMPANY THIS SYSTEM IN MOST AREAS. SATURDAY WILL BE
DRIER WITH JUST A FEW SHOWERS IN THE WEST AND POSSIBLY NORTH.
TEMPERATURES WILL WARM BUT NO SIGNIFICANT WARMUP IS EXPECTED.
LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
GFS MODEL KEEPS SW FLOW OVER THE REGION FOR THE BULK OF THE
EXTENDED PERIOD. IT ALSO SENDS MANY SHORTWAVES THROUGH THE FLOW
WHICH WILL AID IN CONVECTION IN THE AFTERNOON AND EVENING HOURS.
THE ECMWF IS ALSO SHOWING SW FLOW THROUGH SUNDAY WITH SHORTWAVES
MOVING THROUGH THE FLOW. THEN IT HAS NW FLOW ON MONDAY WITH WEST
FLOW TUE AND BACK TO SW FLOW BY NEXT WED. PLENTY OF DIFFERENCE IN
GFS/ECMWF MON THRU WED WITH RESPECT TO WEATHER AND TEMPS. HAVE
SIDED WITH THE GFS FOR NOW AND SEE HOW THINGS LOOK TONIGHT. THE
FORECAST WILL SHOW CONVECTION EACH AFTERNOON AND EVENING WITH LATE
NIGHT LINGERING SHOWERS FOR THE MTS. THE BEST COVERAGE OF SHOWERS
AND STORMS WILL BE IN THE WEST...NORTHWEST AND NORTH ZONES. THE
CENTRAL AND SOUTH WILL SEE LESS ACTIVITY EACH DAY. THAT COULD
CHANGE DEPENDING ON HOW THE DEWPOINT FIELD SETS UP EACH DAY. AS
FOR TEMPS...GRADUAL WARMING SAT THROUGH TUE...THEN COOLER NEXT WED
IF THE NEXT BIG TROUGH BLOWS A COLD FRONT THROUGH THE REGION AT
THAT TIME.
AVIATION...A STRONG SPRING STORM SYSTEM WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA THIS EVENING. SOME MVFR CIGS AND
VSBYS ARE POSSIBLE UNDER THE STRONGER STORMS. AS THE STORM SWINGS
ACROSS COLORADO OVERNIGHT...UPSLOPE RAIN WILL DEVELOP EAST OF THE
DIVIDE WITH WIDESPREAD MVFR CIGS EXPECTED. MVFR VSBYS WILL BE MORE
LOCALIZED...MAINLY AROUND KLND...KBYG AND KCPR. EXPECT MOUNTAINS TO
BE OBSCURED ABOVE 8000 FEET MSL WITH SNOW ABOVE THIS LEVEL AS WELL.
THE RAIN AND SNOW WILL TAPER OFF ACROSS MUCH OF THE AREA BY
18Z...THOUGH CONTINUING OVER JOHNSON AND NATRONA COUNTIES.
FIRE WEATHER...ANOTHER STRONG STORM SYSTEM IS EXPECTED TO STRENGTHEN
AND MOVE INTO SRN COLORADO ON THURSDAY. THE MOIST EASTERLY FLOW AROUND
THIS SYSTEM WILL BRING WIDESPREAD RAIN EAST OF THE DIVIDE WITH SNOW
ABOVE 8000 FEET WITH A MIXTURE POSSIBLE DOWN 7000 FEET. THE POTENTIAL
FOR A HALF INCH OR MORE OF RAIN EXISTS EAST OF THE DIVIDE WITH OVER
AN INCH POSSIBLE ON CASPER MOUNTAIN AND ACROSS JOHNSON COUNTY. EVENING
THUNDERSTORMS WITH SMALL HAIL AND LIGHTNING ARE ALSO EXPECTED AROUND MUCH
OF THE AREA...ESPECIALLY THE SERN ZONES. THE SYSTEM WILL GRADUALLY MOVE
EAST OF THE AREA THURSDAY EVENING. ANOTHER WEAKER SYSTEM WILL PASS
ACROSS THE AREA FRIDAY WITH A GOOD CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS...MAINLY ACROSS THE WEST AND NORTH. STRONG AND GUSTY WEST
WINDS WILL ACCOMPANY THIS SYSTEM. A DRIER SOUTHWEST FLOW WILL MOVE IN
SATURDAY BUT A FEW SHOWERS ARE STILL POSSIBLE...ESPECIALLY IN THE WEST.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON FOR
WYZ009>011.
SNOW ADVISORY UNTIL 12 PM MDT THURSDAY FOR WYZ015.
&&
UPDATE...SMITH
SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...TWB
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jun 4, 2:20 PM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT WED JUN 4 2008
WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
320 PM MDT WED JUN 4 2008
...SNOW ADVISORY FOR THE EAST SLOPE OF THE WIND RIVER MOUNTAINS FROM
9 PM THIS EVENING THROUGH NOON THURSDAY...
...FLOOD WATCH FOR JOHNSON COUNTY FROM NOON THURSDAY THROUGH 6 PM
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS WYOMING. A FEW STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS AND DANGEROUS LIGHTNING. A STRONG STORM OVER SOUTHERN UTAH
TONIGHT WILL BRING STEADY RAIN TO AREAS EAST OF THE DIVIDE AND
SNOWFALL ABOVE 8000 FEET TO THE WIND RIVER...ABSAROKAS AND THE
BIGHORN MOUNTAINS. THE PRECIPITATION WILL MOVE IN THIS EVENING AND
CONTINUE INTO THURSDAY. A SNOW ADVISORY IS IN EFFECT FOR THE EAST
SLOPE OF THE WIND RIVER MOUNTAINS FROM THIS EVENING THROUGH NOON
THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AS THE STORM SYSTEM TO THE SOUTH MOVES EASTWARD INTO EASTERN
COLORADO AND WESTERN KANSAS THURSDAY PRECIPITATION WILL TAPER
OFF AROUND NOON. THE RAIN AND MOUNTAIN SNOW WILL CONTINUE THURSDAY
AFTERNOON AND EVENING OVER JOHNSON AND NATRONA COUNTIES...INCLUDING
THE BIGHORN MOUNTAINS. TOTAL SNOWFALL OF 4 TO 8 INCHES IS
EXPECTED OVER THE EAST SLOPES OF THE WIND RIVER MOUNTAINS BY THURSDAY
AFTERNOON...AND BLOWING SNOW WILL BE LIKELY OVER SOUTH PASS.
THESE AMOUNTS ARE ALSO POSSIBLE IN THE BIGHORN MOUNTAINS. THREE TO
SIX INCHES ARE POSSIBLE IN THE ABSAROKA MOUNTAINS. TOTAL RAINFALL
AMOUNTS BETWEEN ONE AND TWO INCHES ARE POSSIBLE OVER JOHNSON
COUNTY...INCREASING THE FLOOD POTENTIAL. ONE HALF AND ONE INCH
OF RAINFALL ARE POSSIBLE ACROSS THE REMAINDER OF THE AREA EAST OF THE
DIVIDE WITH UP TO ONE HALF INCH IN THE WEST. LOCALLY HIGHER AMOUNTS
ARE POSSIBLE...ESPECIALLY IN UPSLOPE AREAS AND IN THE MOUNTAINS.
THE ADDITIONAL RAINFALL WILL LIKELY KEEP AREAS STREAMS AND RIVERS
HIGH WITH POSSIBLE FLOODING PROBLEMS IF SIGNIFICANT RAIN OCCURS.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY SNOWFALL
AMOUNTS TONIGHT AND THURSDAY.
TEAM RIVERTON
Flood, Fremont
- When
- June 5, 12:00 AM MST
- Where
- Fremont County, 75.6 mi ESE of Lost Cabin to 74.3 mi ESE of Lost Cabin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.735, -106.322
Flood waters from Elkhorn Creek damaged Strube Loop Road and inundated neighboring areas to a depth of two feet across a 30-foot wide swath. Some buildings at the Lion's Camp on Casper Mountain sustained damage. During the afternoon, Elkhorn Creek was reported to be 50 yards wide and two feet deep in spots. The creek eventually flooded portions of two fairways at Casper Country Club as the waterway emptied down the north-face of Casper Mountain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101227.